The season is upon us when we enjoy festive meals and gatherings with family and friends and decorate our homes with beautiful and meaningful items. But, unfortunately, it’s one of the busiest times of the year not only for us but also for veterinary emergency hospitals across the country. Because while our holiday plans may not directly include our pets, they are a part of our families and are happily included in many of our meals, celebrations, and plans.
This poses some challenges for pet safety since many things that accompany the winter holidays can cause problems for pets. While we may know some of the usual suspects (chocolate toxicity cases increase by 300% during holiday time), we may not always fully realize the scope of illness that can occur in our pets without diligent attention to the details of pet safety. BEVS outlines what signs to watch for that could indicate your pet is in trouble and how to prevent a winter holiday emergency.
There is definitely a naughty list regarding holiday food dangers for pets. During the festivities, be mindful of these perils, as they can land your pet in the emergency room this holiday season.
Chocolate – A star of many holiday treats, chocolate holds toxic properties for pets. The active ingredient in chocolate is theobromine. This chemical is found in higher concentrations in darker and baker’s chocolate and, therefore, holds a dose-dependent ability to cause vomiting, diarrhea, increased and irregular heart rate, and potentially deadly seizures in high enough doses.
Yeasted bread dough – Yeast dough will continue to rise after it is ingested, causing a bloated stomach and releasing toxic levels of ethanol into the bloodstream. The resulting alcohol toxicity can cause a depressed central nervous system, unsteady, drunken gait, weakness, hypothermia, seizures, and coma.
Bones, fatty meats, and meat scraps – Veterinary nutritionists recommend that your pet stays on their regular diet, especially during holiday time. Rich foods that pets aren’t used to can cause GI upset or foreign body obstruction, and even in small doses, these foods can cause a life-threatening condition called pancreatitis. Signs to watch for include abdominal pain, nausea, fever, vomiting, diarrhea, and decreased appetite.
Garlic and onions – Allium family members, including garlic, onions, chives, scallions, and leeks, are all toxic to cats and dogs. The chemicals in these vegetables and herbs, whether fresh, cooked, dried, or powdered, can cause the rupture of red blood cells, known as Heinz body hemolytic anemia. Unfortunately, symptoms are usually not noted until several days after ingestion. Signs include depression, exercise intolerance, weakness, increased heart rate, and jaundice, which can result in collapse and death.
Although chemicals regularly used in the winter can provide safety and utility for humans, they can cause troubling illnesses for our pets and other animals. If you feel your pet has ingested de-icing salts or antifreeze, bring them to your veterinarian or the emergency service at BEVS immediately. Here’s what to be aware of:
Salt de-icing and ice melt chemicals – Ice salt can work wonders to make icy and snowy paths safer for humans, but the active ingredient in most commercial products ― sodium chloride or calcium chloride ― can irritate a pet’s paws and cause them to lick off the irritant, ingesting the chemicals in the process. Stomach upset, weakness, and diarrhea are the most common signs of salt toxicity, as well as ulcers in the mouth that may impede a pet’s eating and drinking, leading to dehydration. These chemicals can lead to muscle tremors and seizures if consumed in large quantities. Pet-safe alternatives containing urea or magnesium chloride may be safer but can also lead to stomach upset, so pets should be monitored closely anytime they are used.
Antifreeze – Most antifreeze (ethylene glycol) toxicity cases occur in colder climates in winter when it is added to radiator fluid or when cooling systems are flushed. The appealing taste, the likelihood of spills and improper storage, and the widespread use of antifreeze contribute to the frequency of antifreeze toxicity in pets. Signs can appear as soon as 30 minutes to four hours after ingestion and include lethargy, incoordination, excessive thirst and urination, low body temperature, and seizures. Pets may seem to improve suddenly, but severe kidney dysfunction is the next toxicity stage. To prevent eventual coma and death, pets who have ingested antifreeze must receive immediate veterinary treatment.
Beautiful holiday decorations can be pleasing to the senses of humans but can make pets sick. Mistletoe, holly, poinsettias, and even Christmas cacti can cause GI upset, vomiting, salivation, and diarrhea. While it may be that certain holiday plants are quite toxic to pets, give us a call if your pet has ingested any of these decorative holiday plants so we can determine if your pet needs to be seen at the emergency hospital.
Veterinarians can and do prescribe medications for pets that are intended for humans in certain circumstances. But human medications are not always safe for pets, and pets ingesting human medications is one of the most common pet toxicities that veterinary emergency clinics see. So this holiday season, ensure you safeguard your medicines at home from pets. In addition, if you have guests visiting, make sure they know the harmful effects of human medications on pets and that they have a safe way to store anything they may be traveling with.
NSAIDs – Aspirin, ibuprofen, and naproxen are some of the most toxic household medications for pets. Unfortunately, these medications’ sweet, candy-like coating can be enticing to pets but can cause serious illnesses such as stomach ulcers and kidney failure in pets. Watch your pets for signs of NSAID toxicity, such as weakness, lethargy, vomiting, diarrhea, pale gums, abdominal pain, loss of appetite, and seizures.
Acetaminophen – Cats are more susceptible to the toxic effects of Tylenol, but dogs can also get sick. Signs in cats include swelling of the face and limbs, dark urine, yellowing of the face and skin, and increased thirst and urination. Tylenol toxicity can cause weakness, high heart rate, panting, vomiting, drooling, and inappetence in dogs.
Sleep aids – Common medications used to help aid sleep in humans can be toxic to pets. Signs in dogs and cats include an elevated heart rate, ataxia (drunken gait), or agitation.
If you feel your pet has ingested any of these medications, call us immediately for instructions. For more information about medicines that can harm pets, please see the Pet Poison Helpline list of the Top 10 Human Medications that are poisonous to pets.
We’re Here For You
Holiday time should be fun and festive, and with a few precautions and awareness of these holiday and wintertime toxins, we hope you can share a healthy and safe season with your pet. Please call us anytime at 802-863-2387 with any questions or concerns about winter pet safety. We are here for you and your pets 24/7 all year long.